Some folks have seasonal allergies.
But if you’re like me, battling your allergies is a year-round affair.
Some days are certainly better than others, but overall, I have been a chronic user of anti-histamines since my teens. Cleratin, Reactine, Aerius, and Life Brand versions thereof have all at one point or another helped me breathe.
So you may imagine my concern when I came across a recent paper published in the journal Obesity discussing a possible link between the use of anti-histamines and body weight.
During a graduate course in neuro-endocrinology I took a couple of years ago, I learned about numerous central signals than control energy balance.
Histamine was not one of those.
Apparently, histamine is a neurotransmitter which, in addition to mediating the inflammatory response, and thus symptoms of allergies, is known to suppress appetite.
Thus, antihistamines, which work by blocking the H1 histamine receptor, may remove this appetite suppressing signal. Indeed, the authors of the current study point out that increased appetite and weight gain is a reported side-effect of antihistamines. (I just checked the packaging of my antihistamines and there was no mention of increased appetite or weight gain.)
To investigate this link, Ratliff and colleagues used data from the National Health and Nutrition Examination Survey during the 2005-2006 years.
“268 adults (174 females and 94 males) reported use of an H1 antihistamine and completed all outcome measure components. 599 age- and gender-matched controls (401 females and 198 males) were used as a comparison for body measurements, plasma glucose, insulin concentrations, and lipid levels.”
What did they find?
“After adjusting for gender, prescription H1 antihistamine users had significantly higher weight (P < 0.001), BMI (P < 0.001), waist circumference (P < 0.001), and insulin levels (P < 0.005) compared to healthy controls.”
Specifically, controlling for age and gender, those who take anti-histamines were 55% more likely to be overweight than their non-allergy-suffering peers.
However, the increased risk of overweight with antihistamine use was more pronounced for men than women (70% vs 21% increased likelihood).
No differences between the groups were observed for any of the other metabolic risk factors studied.
Of course, this is only a correlative study, and countless other confounding factors may be playing a role. Nevertheless, the preliminary observation is intriguing.
I have tried to think back to times when I take antihistamines and recount whether I had an increased appetite, and I’m not sure my personal experiences corroborate this observation.
Thus, for the sake of proper breathing, I’ll stick to my anti-histamines for the time-being.
I wonder if any of our readers have noted a change in appetite when taking antihistamines.
Ratliff, J., Barber, J., Palmese, L., Reutenauer, E., & Tek, C. (2010). Association of Prescription H1 Antihistamine Use With Obesity: Results From the National Health and Nutrition Examination Survey Obesity, 18 (12), 2398-2400 DOI: 10.1038/oby.2010.176
The Sneezing your way to a big belly: Do allergy medications make you fat? by Obesity Panacea, unless otherwise expressly stated, is licensed under a Creative Commons Attribution 3.0 Unported License.